GCA and prednisone reduction complications

Trying desperately to reduce so don't have to go on Methotrexate. Got bumped up couple months ago to 40 then got down several weeks ago to 35 then took it down 1 mg. at a time and in two weeks ago. Today is day 3 at 30, but notice my face is getting really swollen. Can that be the GCA I know back in Oct. when 1st went on Prednisone left side was really bad, and just thought from the Prednisone. That was right before the biopsy, as originally told PMR and was on 15 till 12/1 biopsy then up to 60. Getting temple pain again and some jaw claudication I think on that side too. Left side is more swollen, and feels like throbbing. Looked in mirror and can see it twitching. Also heart palpitations (can that be GCA) related. So week and tired, and notice last night that my veins in my legs are really raised. Anyone tell me if they have any of these symptoms upon trying to lower their Prednisone. My Dr. is in Phila. and over an hour away, and can not go till Oct. with my daughter's work schedule and hours. I did just take another mg. an hour ago. Think will go back to 31 or 32 if this twitching in the cheek keeps up and heart palpittions. Was able to go off the Blood Pressure medication which caused the edema in my feet and my Blood pressure is blow normal which is good. Thank you so much for any info. you can give me. Don't know what we would do with out each other.

9 Replies

oldestnewest
  • Palpitations are a side effect of pred. My rheumy said it is very common and seemed quite disappointed I did not have palpitations. Just fourteen other side effects! Pred does cause a moon face, I don't know if that is what you have. Apparently our fat redistributes to the back of the neck, buffalo hump, and the face, moon face. I did hear that giving up gluten and simple carbs can help, although I am not sure if this is correct or not.

    Fatigue is a side effect. Weakness is another side effect. I do have both those along with hot sweats to make up for the lack of palpitations perhaps!

    If you are having pains it sounds like your dose of pred is too low. You should go back to the point where you were OK. It is not a good idea to yo yo though, so reducing slowly is a good idea. You have reduced by 50% so far which is pretty good I would say.

    Can you give your doctor a telephone call and ask him his advice?

  • Thank you but apparently this past week went down too quickly to the 30. No I think it is the GCA causing the extra swelling, as has gone down some since bumped up to 32 now and eye pain is better as well as all other symptoms that were coming back

  • I have had the moon face all along, but this is new. What really bothers me is the throbbing and pulsing feeling in the cheek, you can actually see it moving. Went on for 8 hours.

  • Cassey, I have been thinking about you and was going to email you. I would call your Dr. (I have same Dr.) at Wills Eye. You don't have to wait until your appointment. When I have had a problem, I have called him and asked to go into Mary Ann's, his assistant, voicemail. She will call you back or talk to Dr. Moster first. Someone will get back to you.

  • I have been on Methotrexate for 3 months in order to be able to reduce the preds: Methotrexate is the "steroid-sparing drug". I am very gradually reducing the preds and my moonface had gone down and I am beginning to feel less wobbly and weak.

    I don't understand why you are trying to reduce the preds to avoid the Methotrexate: it is the other way round. I have had - so far - no side-effects from the Metho and really suffered from pred side-effects.

    I was unwilling to go on to Metho but did so on the advice of two theumy consultants and my GP and because of the unpleasant and life-changing effects of the preds. I am on 15 mg of Metho a week which is a lowidh dose compared with doses for cancer sufferers.

    I think it is worth considering Metho. Good luck!

  • Thank you so much. I do not do well with drugs, and am allergic to so many, especially antibotics. Plus I have basically only one kidney as the other one is so small (born that way), so scares me putting anything else into my system, and all the side effects of the prednisone, hate to put another drug into my body. Guess, will just have to see, I made the deal with my Dr. and she agreed, we could try it again, and do it a little slower but if not then would take the methotrexate. I really thing I got over confident and anxious (hair starting to fall out more now) and should have not dropped 5 in just two week period. Thank you again for your input. Much appreciated!

  • Hello Cassey. Palpitations are a known side effect of Prednisolone, but it's just one of the things they don't tell you about! I started out on 40mg per day and a month later I asked my rheumy why I was getting palpitations. 'Nothing to do with Pred' he said!! The situation got worse. I was frightened and I visited a cardiologist. After many tests, and an expensive angiogram (because I thought I was about to have a heart attack) I was given the all clear for my heart, but I still had the palpitations! I then did my own research and spoke to another cardiologist.

    It seems that any Pred. dose over 6.5 mg per day can result in palpitations.

    I learned that official research has been carried out in Holland, but obviously not accepted by some British doctors! But guess what? After a couple of years of slowly reducing my dose of Pred, I'm now down to 5mg per day. Magically, NO palpitations!! Swollen face, weight gain, raised leg veins, tiredness, weakness, depression, pains on the right side of the skull etc., etc., -- They all come with Pred. Thank goodness it takes the pains away, and kind of gives us our lives back (with certain limitations) but it can certainly bring a whole raft of other problems. You're right, this website is a real lifeline!

    Good luck,

    Greenheath

  • Thank you so much for your input, just weird that I went from 60 and now get the palpitations at 30, but went up to 31 1/2 yesterday and 32 today. Just hate the facial throbbing and new swelling on that side.

  • I am on 25mg for PMR & GCA - having reduced from 40mg down to 30 and now first week at 25mg. My face is swollen more than ever, but perhaps thats now because I have been on steroids 7 weeks or so. My heart is alway pulpating and I get the tremors - I sope with my doctor this week ho said it would be a combinnation of the condition which is inflammatory and also side effects from the Preds.

    I got stressed today at work and my face (head and jaw) pain returned, having been pain free for a week. (mind you I was off for a week so that may have helped). I am still working but really struggling with the demands of the day to day job!

You may also like...